Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 254, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2021, 6:38 PM EDT for 7 counties in Pennsylvania. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2021, 6:38 PM EDT (22:38 UTC)
- Expired
- Aug 12, 2021, 7:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Clarion County, PA, Indiana County, PA, Jefferson County, PA, Westmoreland County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:05 PM EDT | TSTM WND DMG | 2 E Metcalf, PA | SEVERAL TREES AND LINES REPORTED DOWN IN ALLEGHENY TOWNSHIP |
| Aug 12, 7:09 PM EDT | TSTM WND DMG | North Point, PA | TREES AND WIRES DOWN |
| Aug 12, 7:09 PM EDT | TSTM WND DMG | Punxsutawney, PA | REPORT OF TREES DOWN. TIME ESTIMATED BASED ON RADAR. |
| Aug 12, 7:18 PM EDT | TSTM WND DMG | 1 S Braeburn, PA | LINES DOWN ON APPLEWOOD DR AND GARVERS FERRY IN LOWER BURRELL |
| Aug 12, 7:20 PM EDT | TSTM WND DMG | 1 Sw River View, PA | TREE DOWN ON LABELLE VUE RD. IN VANDERGRIFT |
| Aug 12, 7:50 PM EDT | TSTM WND DMG | 2 N Brush Valley, PA | TREES AND WIRES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 1:11 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
941
WUUS51 KPBZ 122238
SVRPBZ
PAC003-005-019-031-063-065-129-122345-
/O.NEW.KPBZ.SV.W.0254.210812T2238Z-210812T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
638 PM EDT Thu Aug 12 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Butler County in west central Pennsylvania...
Indiana County in west central Pennsylvania...
Northeastern Allegheny County in southwestern Pennsylvania...
Southern Jefferson County in west central Pennsylvania...
Northwestern Westmoreland County in southwestern Pennsylvania...
Armstrong County in west central Pennsylvania...
Southeastern Clarion County in west central Pennsylvania...
* Until 745 PM EDT.
* At 637 PM EDT, severe thunderstorms were located along a line
extending from near New Bethlehem to near Hampton Township, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Indiana, Punxsutawney, Vandergrift, Kittanning, Apollo, Hampton
Township, New Kensington, Lower Burrell, Harrison Township,
Tarentum, Natrona Heights, and Brackenridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4053 7890 4060 7994 4112 7934 4114 7880
4072 7880
TIME...MOT...LOC 2237Z 260DEG 37KT 4108 7936 4061 7987
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
860
WWUS51 KPBZ 122324
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
724 PM EDT Thu Aug 12 2021
PAC003-005-019-031-063-065-129-122345-
/O.CON.KPBZ.SV.W.0254.000000T0000Z-210812T2345Z/
Butler PA-Indiana PA-Allegheny PA-Jefferson PA-Westmoreland PA-
Armstrong PA-Clarion PA-
724 PM EDT Thu Aug 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN BUTLER...INDIANA...NORTHEASTERN ALLEGHENY...SOUTHERN
JEFFERSON...NORTHWESTERN WESTMORELAND...ARMSTRONG AND SOUTHEASTERN
CLARION COUNTIES...
At 724 PM EDT, severe thunderstorms were located along a line
extending from near Reynoldsville to Vandergrift, moving east at 20
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana, Punxsutawney, Vandergrift, Kittanning, Apollo, Hampton
Township, New Kensington, Lower Burrell, Harrison Township, Tarentum,
Natrona Heights, and Brackenridge.
LAT...LON 4053 7890 4060 7994 4109 7917 4114 7880
4072 7880
TIME...MOT...LOC 2324Z 283DEG 17KT 4109 7884 4061 7954
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:20 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 12, 5:20 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
520 PM EDT Thu Aug 12 2021
.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage on Friday evening.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered to numerous thunderstorms will continue ahead of a
vorticity max as it treks east across northern Ohio into western PA.
Converging sly flow, with dewpoint values in the low to mid 70s, is
providing sufficient moisture feed for rapid updraft development
given ML CAPE values in excess of 2500 J/kg. Progressive mid level
wind combined with available DCAPE values > 1000 J/kg should continue
the damaging wind threat for the remainder of this evening.
The heat advisory collaboratively remains in place with forecast
values right around 100F.
Convection chance, mainly showers, will continue overnight as overall
ascent improves with the encroaching upr trough/cold front. Expect
lows again around 70 F given the abundant llvl moisture plaguing the
region.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday's convection largely depends on the trends upstream as the
pattern favorable for northwest flow and a series of MCS's moving
through the forecast area continues. The upper level pattern does
indicate some support aloft as the trough dips further south owing to
stronger organization and development. Will expect destabilization
Friday afternoon again with the approach of another MCS with better
organization. Timing however, is quite difficult and confidence is
low.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.
The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
More convection is likely this aftn with the apch of another
shortwave. These thunderstorms will likely cause lcl IFR restrictions
and 25+_kt wind gusts fm PIT n and ewd.
.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
509.
&&Hazardous weather outlook, Aug 12, 3:53 PM EDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 353 PM EDT Thu Aug 12 2021 WVZ510>514-132000- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 353 PM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not anticipated. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-049-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003- 132000- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Fayette-Hancock-Brooke-Ohio- 353 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057>059-068-069-WVZ004-012-021-509-132000- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel- Marion-Monongalia- 353 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-015-016-074-076-132000- Mercer-Venango-Forest-Clarion-Jefferson PA- Higher Elevations of Westmoreland-Higher Elevations of Fayette- 353 PM EDT Thu Aug 12 2021 ...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected Friday, with isolated incidents of damaging wind possible in strong to severe storms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 12, 5:40 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL NEW CASTLE NORTHWEST 41.02N 80.36W
08/12/2021 E0.75 INCH LAWRENCE PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2102122
JFLocal storm report, Aug 12, 5:48 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG NEW WILMINGTON 41.12N 80.33W
08/12/2021 LAWRENCE PA 911 CALL CENTER
LAWRENCE COUNTY PUBLIC SAFETY REPORTS SEVERAL TREES
DOWN IN THE AREA... INCLUDING THE CITY OF NEW
WILMINGTON.
0530 PM TSTM WND DMG NEW CASTLE 41.00N 80.35W
08/12/2021 LAWRENCE PA 911 CALL CENTER
LAWRENCE COUNTY PUBLIC SAFETY REPORTS SEVERAL TREES
DOWN IN THE AREA... INCLUDING THE CITY OF NEW CASTLE.
&&
EVENT NUMBER PBZ2102123
EVENT NUMBER PBZ2102124
BROWNLocal storm report, Aug 12, 5:53 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL SLIPPERY ROCK 41.07N 80.06W
08/12/2021 E0.75 INCH BUTLER PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2102125
JFLocal storm report, Aug 12, 6:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
08/12/2021 JEFFERSON PA 911 CALL CENTER
TREE DOWN ON POWER LINES IN BROOKVILLE OFF CHURCH ST
&&
EVENT NUMBER PBZ2102126
BROWNLocal storm report, Aug 12, 6:21 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL NEW CASTLE 41.00N 80.35W
08/12/2021 E0.75 INCH LAWRENCE PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ2102127
JFLocal storm report, Aug 12, 6:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG EASTBROOK 41.04N 80.27W
08/12/2021 LAWRENCE PA TRAINED SPOTTER
SPOTTER REPORTED SEVERAL TREES DOWN ALONG OR NEAR ROUTE
168 IN EASTBROOK
&&
EVENT NUMBER PBZ2102128
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:15 AM EDT | Heat Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Greene and 3 more | 16 hr |
| Aug 12, 11:19 AM EDT | Special Weather Statement | PBZ | Mercer | 41 min |
| Aug 12, 11:33 AM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer, Venango | 27 min |
| Aug 12, 11:49 AM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Aug 12, 11:59 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 31 min |
| Aug 12, 12:16 PM EDT | Special Weather Statement | PBZ | Beaver | 29 min |
| Aug 12, 12:21 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Lawrence and 1 more | 39 min |
| Aug 12, 12:34 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 41 min |
| Aug 12, 12:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 49 min |
| Aug 12, 1:05 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 25 min |
| Aug 12, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 49 min |
| Aug 12, 4:16 PM EDT | Special Weather Statement | PBZ | Clarion, Venango | 29 min |
| Aug 12, 4:46 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Venango | 44 min |
| Aug 12, 4:52 PM EDT | Special Weather Statement | PBZ | Mercer | 23 min |
| Aug 12, 4:56 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 35 min |
| Aug 12, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 42 min |
| Aug 12, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 40 min |
| Aug 12, 5:43 PM EDT | Flash Flood Warning | PBZ | Butler, Lawrence, Mercer, Venango | 3 hr |
| Aug 12, 5:43 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 47 min |
| Aug 12, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 52 min |
| Aug 12, 6:06 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 24 min |
| Aug 12, 6:10 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 50 min |
| Aug 12, 6:13 PM EDT | Flash Flood Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 3 hr |
| Aug 12, 6:33 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 42 min |
| Aug 12, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 20 min |
| Aug 12, 6:53 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 37 min |
| Aug 12, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Fayette, Indiana, Washington, Westmoreland | 81 min |
| Aug 12, 7:31 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington, Westmoreland | 3 hr |
| Aug 12, 7:43 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 34 min |
| Aug 12, 7:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.